Tinnitus is a complex symptom, whose specific pathophysiological connections and interactions are still not completely understood. Conditions like noise exposure, cardiovascular diseases, arterial hypertension, hyperlipoproteinemia, diabetes mellitus, or stress overload might cause hearing loss and tinnitus via changes of cochlear microcirculation with consecutive long-term impairment of blood circulation in the inner ear. Advances in methods of examining the cochlea and the human brain have increased specific knowledge about the origins of tinnitus [44, 45]. Though, in many cases the actual cause remains unknown, somatic and psychosocial factors seem to be involved in its occurrence, centralization, chronification and possible decompensation. Due to this complexity, there is still no standard drug available for pharmacological treatment of "the" tinnitus. Our results demonstrate no difference in the treatment efficacy of chronic tinnitus between vardenafil and placebo. The primary efficacy criterion 'TQ total score' failed to demonstrate significant improvement compared to placebo in this study. This was also true for patients with high or low severity of tinnitus (dT, cT). Furthermore, the secondary efficacy analyses did not support the hypothesis that vardenafil could have beneficial therapeutic influence. Subjective reports of TQ subscales and general QoL areas (SF-36), objective audiometric examinations as well as investigated biomarkers for oxidative stress did not reveal any significant treatment effects.
Oxidative/nitrosative stress is recognized to be a prominent feature of many acute and chronic diseases and their progression . In contrast, in the present study, none of the biomarkers of oxidative stress that were measured in the blood of patients with chronic tinnitus indicated statistically significant changes. Thus, the treatment of patients suffering from chronic tinnitus did not result in considerable modifications of the overall lipid and protein oxidation level, the total antioxidant capacity, or HCY concentration. HCY served as biomarker of oxidative stress in vascular tissue and is known to be associated with an increased risk of thrombosis and atherosclerosis . However, exclusion of patients with high HCY values in serum offered consistent results without treatment effects or influence on tinnitus severity and hearing function. Regarding biomarker interpretation, some aspects have to be taken into account, e.g. different degrees of inter- and intraindividual variability and sensitivity, unknown amount of confounding and modifying factors, as well as uncertain specificity for different diseases. In patients with acute tinnitus, low NO levels were found in brain circulation reflux blood taken from the internal jugular vein, and a general cerebro-vascular endothelial dysfunction was discussed . Furthermore, this study detected increased plasma levels of oxidative markers, which could not be confirmed in our patients with chronic tinnitus, where the blood was taken from the brachial veins. Therefore, global criteria of oxidative stress may not reflect specific oxidative stress in regions of the brain and inner ear.
Even if the investigated PDE5 inhibitor failed to show efficacy for treatment of chronic tinnitus, there is experimental evidence that the regional cochlear blood flow is actively regulated by the NO-system [20–22, 47]. NO is produced by vascular endothelium and acts on the vascular smooth muscle to dilate the vessels and increase blood flow. In cochlear vasculature, NO plays a pivotal role in the regulation of vascular tone [21, 22]. NO stimulates the soluble guanylate cyclase with subsequent cGMP formation, which activates protein kinases and leads to dephosphorylation of the myosin light chain . Hence, drugs acting through the NO pathway should be highly capable of improving cochlear microcirculation. However, the mechanism of action of the PDE5 inhibitor used in the present study did not exert efficacy in respect to the mechanisms involved in chronic tinnitus. Thus, improving cochlear blood supply seems not be effective in the treatment of chronic inner ear disorders. The associated cochlear and central changes in chronic tinnitus are presumably already permanent and for that reason irreversible by NO. Conceivably, approaches for integration into acute tinnitus therapy could turn out to be more promising. Furthermore, various causes may represent the underlying pathophysiology of tinnitus. Sensorineural tinnitus is subdivided into motor, transduction, transformation, and extra-sensory tinnitus (type I-IV) . Irregular release of neurotransmitters is believed to be involved in transformation tinnitus, whereas vascular disorders in the SV or cochlea may play a potential role in extra-sensory tinnitus . Since diagnostics are still not available to precisely determine the patient's special subtype of sensorineural tinnitus, non-existence of vascular genesis obviously can not result in an adequate effect of vardenafil therapy.
Moreover, one might speculate that a 12-week period of drug application could have been too short or underdosed for treatment success. There is, however, evidence of efficacy for the long-term use of vardenafil 10 mg bid at 12 hr intervals  with sufficient therapeutic effect on ED [26, 27]. The terminal half-life of vardenafil is approx. 4 hours. Therefore, the bi-daily regimen chosen was unlikely to cause cumulation. Since the pharmacodynamic effect of PDE5 inhibition is generally the same irrespective of the clinical indication, the selected dosage regimen exerted efficacy around the clock. Though, the missing effect of vardenafil on tinnitus symptoms is possibly due to the insufficient concentration of vardenafil in the inner ear. It is known that various medicaments applied systemically often fail to reach cochlear structures at adequate concentration and therefore, to achieve or increase therapeutic effects in the inner ear drugs have to be administered locally, for instance near or via the round window membrane [51, 52].
With respect to safety of vardenafil in subjects diagnosed with tinnitus, no serious AEs were noticed. There were no deaths or clinically significant events like myocardial infarction or visual disturbances. Detected drug-related AEs were previously known from other studies or arise from the mechanism of vardenafil action. PDE5 inhibitors block the PDE5 induced degradation of cGMP  and thus lead to relaxation of smooth muscle cells lining the blood vessels, for instance those supplying the corpora cavernosa of the penis . Conceivably, the increasing blood flow accounts for prolonged penile erection and nasal mucosal swelling in altogether 3 of our patients. All AEs were typical, generally transient, or disappeared after discontinuation of the study drug. Our AE profile was consistent with the safety profile in vardenafil studies on other indications. Prevalent drug-related AEs with an incidence of 2% or more are headache, flushing, rhinitis, dyspepsia, and dizziness [26, 54]. Vardenafil given at 20 mg per day was shown to be safe for daily on-demand administration for longer periods of time .
Concerning our objective audiological investigations, the obtained results revealed no significant influence of vardenafil on average hearing thresholds or tinnitus parameters. However, mean tinnitus pitch remained stable in placebo patients, but slightly increased in verum subjects. Unfortunately, during our trial in 2007, there were first rare announcements of sudden decrease or loss of hearing in ED patients receiving PDE5 inhibitor therapy. Meanwhile, according to the US Food and Drug Administration at least 29 cases of such hearing impairment have occurred during post-marketing experience with all PDE5 inhibitors including vardenafil, with or without concomitant vestibular manifestations . Hearing loss was unilateral in most cases, and temporary in about one-third of the patients. In one case, a 44-year-old man experienced permanent, bilateral sensorineural deafness 15 days after initiating therapy with the PDE5 inhibitor sildenafil; the patient did not have any prior or current risk factors for ototoxicity . On the other hand, PDE5 inhibitors have been used worldwide so far by more than 40 million patients with ED and pulmonary arterial hypertension without otic side effects [23, 27, 28]. It is unclear whether these effects are directly related to PDE5 inhibitors or attributed to other factors (e.g., patient's underlying medical condition, concomitant use of other ototoxic drugs). However, a strong temporal relationship has been observed between the use of PDE5 inhibitors and the onset of hearing impairment in the reported cases. The 'precautions' and 'adverse reactions' sections of the approved product labeling had to be revised . Due to these rare events, clinicians must advise patients about the possibility of hearing loss in case of intended vardenafil therapy. Patients should be instructed to discontinue PDE5 inhibitor treatment and seek medical attention immediately if sudden hearing loss occurs.